Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 397, NWS Shreveport, LA

December 23, 1997Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Dec 23, 1997, 2:01 PM CST for Smith County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 23, 1997, 2:01 PM CST (20:01 UTC)
Expired
Dec 23, 1997, 3:00 PM CST
In force
59 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 232003 RRA
SVRSHV
TXC423-232100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
201 PM CST TUE DEC 23 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...SMITH COUNTY
 
AT 200 PM... NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 8 MILES SOUTHWEST OF TYLER MOVING NORTHEAST AT 40 MPH.
TYLER IS IN THE PATH OF THIS THUNDERSTORM. LARGE HAIL IS LIKELY WITH
THIS THUNDERSTORM.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...\FROM LARGE HAIL AND DAMAGING WIND.
 
3

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 10:15 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Dec 23, 10:15 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1010 AM CST TUE DEC 23 1997

RAIN AND THUNDERSTORMS CONTINUING TO MOVE ACROSS THE AREA SO 100
PERCENT POPS FOR THIS AFTERNOON LOOK GOOD.  WITH EXTENSIVE CLOUD
COVER AND RAIN AFTERNOON TEMPS MAY BE A BIT WARM...OTHERWISE FORECAST
IS OKAY.

In the hours before

Special weather statement, Dec 23, 10:00 AM CST, 4 hours 1 minute before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST TUE DEC 23 1997

...FLASH FLOOD WATCH IN EFFECT FOR EAST AND NORTHEAST TEXAS AND
NORTHERN LOUISIANA THIS AFTERNOON AND TONIGHT...

A WARM FRONT TO THE SOUTH OF THE FOUR STATE AREA WILL BE LIFTING
NORTHWARD LATER TODAY AND TONIGHT.  THIS COUPLED WITH A STRONG UPPER
LEVEL LOW PRESSURE SYSTEM APPROACHING FROM THE WEST TONIGHT WILL SET
UP CONDITIONS CONDUCIVE TO SEVERE WEATHER ACROSS EAST TEXAS AND
NORTHERN LOUISIANA THIS EVENING AND TONIGHT.  WHILE THE MAIN THREAT
WILL BE PRIMARILY SEVERE THUNDERSTORMS WITH STRONG WINDS AND
HAIL...THE ATMOSPHERE WILL BE UNSTABLE ENOUGH TO PRODUCE ISOLATED
SUPERCELL THUNDERSTORMS AND TORNADOS.  FOR SOUTHERN
ARKANSAS...NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...RAIN AND
THUNDERSTORMS ARE EXPECTED BUT SHOULD NOT REACH SEVERE CRITERIA.

WITH ABUNDANT MOISTURE PRESENT ALSO OVER THE AREA...THE THREAT OF
HEAVY RAINS AND POSSIBLE FLASH FLOODING EXISTS FOR THIS AFTERNOON AND
TONIGHT OVER EAST AND NORTHEAST TEXAS AND NORTHERN LOUISIANA.

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY SERVICES PERSONNEL IN EAST
TEXAS AND NORTHERN LOUISIANA IS POSSIBLE THIS AFTERNOON INTO TONIGHT.
Special weather statement, Dec 23, 10:09 AM CST, 3 hours 52 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-231600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 AM CST TUE DEC 23 1997

...FLASH FLOOD WATCH IN EFFECT FOR EAST AND NORTHEAST TEXAS AND
NORTHERN LOUISIANA THIS AFTERNOON AND TONIGHT...

A WARM FRONT TO THE SOUTH OF THE FOUR STATE AREA WILL BE LIFTING
NORTHWARD LATER TODAY AND TONIGHT.  THIS COUPLED WITH A STRONG UPPER
LEVEL LOW PRESSURE SYSTEM APPROACHING FROM THE WEST TONIGHT WILL SET
UP CONDITIONS CONDUCIVE TO SEVERE WEATHER ACROSS EAST TEXAS AND
NORTHERN LOUISIANA THIS EVENING AND TONIGHT.  WHILE THE MAIN THREAT
WILL BE PRIMARILY SEVERE THUNDERSTORMS WITH STRONG WINDS AND
HAIL...THE ATMOSPHERE WILL BE UNSTABLE ENOUGH TO PRODUCE ISOLATED
SUPERCELL THUNDERSTORMS AND TORNADOS.  FOR SOUTHERN
ARKANSAS...NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA...RAIN AND
THUNDERSTORMS ARE EXPECTED BUT SHOULD NOT REACH SEVERE CRITERIA.

WITH ABUNDANT MOISTURE PRESENT ALSO OVER THE AREA...THE THREAT OF
HEAVY RAINS AND POSSIBLE FLASH FLOODING EXISTS FOR THIS AFTERNOON AND
TONIGHT OVER EAST AND NORTHEAST TEXAS AND NORTHERN LOUISIANA.

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY SERVICES PERSONNEL IN EAST
TEXAS AND NORTHERN LOUISIANA IS POSSIBLE THIS AFTERNOON INTO TONIGHT.

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.